Hypersensitivity and Insomnia

Discussion in 'Fibromyalgia Main Forum' started by Chimpden, Mar 18, 2003.

  1. Chimpden

    Chimpden New Member

    I suffer from a very extreme hypersensitivity to a long list of ingested substances, which have been used in an attempt to help a problem with severe, chronic insomnia. In 1989, I was treated with Transfer Factor by Dr. Hugh Fudenberg for CFIDS and Hashimoto's Thyroiditis. After this, a problem with insomnia became much worse. Then, five weeks later, I took something called "raw orchic", a glandular substance purchased from a health food store, to try to increase a low level of testosterone. My testosterone increased, but I suddenly became extremely sensitive to the synthetic thyroid medication that I was taking and, also, to nearly all the vitamins, minerals, amino acids and herbs that I was taking in order to try to increase my energy. They all became stimulating to my metabolism and heart rate and exacerbated my sleep problem. To this day, I have an extreme sensitivity to all of these substances.
    Currently, I have a high cortisol level, which starts going up around midnight and increases to about noon, then starts going down to slightly below normal. For the past couple of years, since going off Klonopin, to which I had become tolerant, I have been in a state of hyperarousal or hypervigilance. My DHEA tends to be low. Recently, a test of catecholemine levels showed a low level of epinephrine; but, of course, catacholemine levels are constantly changing.
    In fourteen years of trying to figure out what I can do about the hypersensitivity, which, I believe is related to the sleep problem, the only thing I have been able to discern is somethihg like the following possibility. Perhaps, as this hypothesis goes, I am suffering from an imbalance of adrenal hormones, which, in turn, is causing an imbalance of neurotransmitters, possibly epinephrine. A chronic depletion of epinephrin, or some other neurotransmitter, would increase the number of receptors for this chronically depleted neurotranmitter, including the ones in my hypothalamus, and result in a state of hypersensitivity. The solultion, presumably, would be to try to rebalance my adrenal hormones, especially with neural steroids such as DHEA and pregnenalone. The problem is that I am so excruciatingly sensitive to these substances that I can not take them. Meanwhile, I can take hardly anything to lower the cortisol, because I am sensitive to most substances that might help with that problem. Additionally, I am senisitive to most of the substances that have been tried to help my sleep problem, although I can take some Ambien and Trazodone, which is helping a little. I am also able to tolerate 500 mg of acetyl L-carnitine per day, which is probably of some help in trying to lower the cortisol level. My life, most of the time, is lived in a fairly miserable state of sleep deprivation, in which I am exhausted, but hyperaroused.
    Does anyone have any thoughts about how the hypersensitivity can be reduced? Then, I could tolerate substances to reduce cortisol and help with sleep. Recently, it was suggested to me that I should get a red cell magnesium test to see if I am suffering from magnesium deficiency, which could cause this kind of problem. I will do this. Unfortunatley, I tend to be quite sensitive to magnesium. Four hundred millegrams taken in the morning will make me feel speedy and exacerbate my sleep problem. I seem to be caught in a "Catch 22". Whatever I try to take, by slowly increasing the amount in an attempt to downregulate the hypersensitivity, is something to which I am so hypersensitive that I have to finally give up taking it from horrible sleep deprivation and symptoms of increased metabolism.

    Bruce

  2. Shirl

    Shirl New Member

    Hi Bruce, you are much too educated in the medical field for me to even comprehend half of what you are saying here, other than you can't sleep! To me, that seem to be about the gist of it all.

    The only thing that has helped me sleep, which was a lifetime problem for me, is a low dose Xanax (0.25 milligrams) at 6pm.

    At 10pm I take 2 capsules of ZMA (zinc, magnesium, and vitamin B-6), which helps with deep sleep. I sleep 7-8 hours per night as opposed to waking every hour and never sleeping more than 2-3 hours at any given time.

    Right before bed I take a 3 milligram Melatonin, which helps me to fall asleep.

    In a lifetime of taking prescription drugs, this has been the only thing that has ever helped me. I have been taking the ZMA for one year now.

    I realize that you said you are allergic or have an opposite reaction to magnesium? that would be a problem with the ZMA then.

    Most people with FM/CFS have a deficiency of magnesium, it may help you to have this tested as you said.

    This is the best I can do with your questions, I know we have others here that will be able to respond more to your knowledge.

    Just a big welcome, and hope we hear from your soon.

    Shalom, Shirl

  3. Chimpden

    Chimpden New Member

    Shirl,

    Thanks for your reply. It seems that my message has suddenly been lost in the back pages of the message board. Also, I thought I was going to be notified by e-mail when someone had responded to my posting, but this didn't happen. Anyone who is reading this who wants to respond to my message may contact me at <ohcosmos@saber.net>. I am the guy with the severe drug and supplement hypersensitivity and the severe, chronic insomnia. My original message was posted on March 18 under the title "Hypersensitivity and Insomnia".

    Unfortunatley, Shirl, I had a bad experience with getting hooked on benzos for sleep, and won't take then anymore. I became tolerant to Klonopin, which foreced me onto a mess of other pills to sleep. I had to be hospitalized to get off the other pills, after spending two years getting myself off the Klonopin. Magnesuim, zilnc and B6 are all stimulating to me. My endocrinologist tells me that the optimum dose of melatonin is not more than 1/2 mg. More is not better, she says. It seems to be true in my case.

    Bruce